Translate

Follow by Email

Aug 8, 2014

Niacin Might Cause Harmful Side Effect


Contrary to previous findings, a new study suggests that niacin does not benefit heart health, and might increase the risk for serious side effects.
Niacin has been a commonly accepted treatment for high cholesterol.  Previous research shows that niacin has benefits on levels of high-density cholesterol (HDL, or “good cholesterol), with better than results than drug patents such as Lipitor.  There are also benefits on levels of low-density cholesterol (LDL or “bad cholesterol”) although these effects are less dramatic. 
In a new study, researchers randomly assigned 25,673 adults with heart disease to receive 2 grams of extended relief niacin and 40 miligrams of laropiprant, which is commonly used in combination with niacin, or a placebo.  Major disease-related events such as heart attack, death, or stroke were the main outcome measure of this study.

Throughout the average 3.9 year follow-up period, people who were given the niacin treatment had LDL levels that were lower, and HDL levels that were higher than the placebo group.  However, people treated with niacin did not have any decreased risk for a heart disease related event.  Niacin significantly increased the risk for problems with blood sugar control in people with diabetes, and also increased the risk for a diabetes diagnosis. Furthermore, niacin use was linked to an increase in many different serious side effects, including gastrointestinal, musculoskeletal, bleeding, infection and skin-related adverse effects.The authors concluded that while niacin increased HDL and decreased LDL, it had no effect on the risk for heart disease-related events, and increased the risk for serious side effects.